Statin drugs like simvastatin (zocor), atorvastatin (lipitor) and other statin drugs that lower LDL cholesterol and heart disease risk have the unwanted side effect of increasing glucose levels slightly.They are therefore associated with slightly increased risk of developing diabetes. On average they raise the A1c by about 0.1.
The general mindset of medical doctors is that in patients for whom a statin drug is indicated, the value of the drug usually outweighs the unwanted side effect of slightly increased glucose levels. Cardiovascular disease is the leading killer of men and women and statins are an important weapon in that fight. If they raise glucose a bit then lifestyle habits become even more important to help offset this dilemma.
It is very hard to cut down on carbs and saturated fats at the same time. At this time I am a little high on both A1c and lipids, but am still trying to refine my foods more and avoid meds. I asked the doctor to retest in three months to see if I can improv the numbers. Unfortunately my hyperlipidemia is mostly genetic. The statins bring it down measureably but give me muscle cramps and pains, so the doctor took me off the meds. I do exercise a lot and watch my total calories as well as limit myself to 100 grams of carbs per day. Now, if I could only be as vigilant about the cheese!
This is my take on it and I am sticking to it: Without the Lovastatin and Zetia my cholesterol numbers were uncontrollable even though my cholesterol intake is minimal, I am one that inherited this gene.
The little my two meds raise my glucose really doesn't affect me at all. My A1c is still 5.4% and my cholesterol numbers were in June: Total Choles. 147, trigs. 88, HDL 71, LDL 60.
I will be staying on my current dose for now all is well from my stand point.
I shall wait upon the Lord and renew my strength. Come follow my life's journey at: www.mybearyspecial.blogspot.com
Over the past 10 years or so, my doctor has prescribed 3 different medications for cholesterol - Pravochol, Lipitor and Crestor. Each medication worked well and lowered my cholesterol, but increased my chronic pain levels dramatically and caused further muscle weakness. After a few months I had to stop taking the medication. My chronic pain is due to multiple serious degenerative spinal conditions (DDD, 7 herniated discs, severe spinal osteoarthritis, hyperkyphosis, stenosis, spurs. retrolisthesis at T12/L1, etc.)
Is there a medication I can try that lowers cholesterol without these side affects?
Click on my user name or avatar picture to read my story.
Dave, have you tried a cholesterol medication that comes in powder form you mix and drink? There are a few brand names, but it also comes generically called cholestyramine. It works by binding onto bile acid, forcing your body to make more using cholesterol, thereby lowering it. From what I've heard it doesnt have near the side effects of the pill forms (although it can taste bad. Most people say they take it like a shot).
I continue to cut out all white, this includes most sweeteners, white starches, and cut back on all of the brown and orange starches. I guess in a way I still follow an Atkins type diet. However, when it comes to fats I still have a little bacon with breakfast, and eat occasional red meat(twice a month). I had been taking lipitor, but have switched to Niaspan to help with the cholesterol. Fats otherwise come from cheeses-moderate, nuts-often, avacados-often. otherwise I get most of my nutrients from vegetables which usually means 8 servings a day. Salads are a mainstay of my meals usually with a little chicken or salmon or tuna. Occasional chicken parm us without pasta, with a big salad. No deserts unless fruit, which I eat maybe 4 servings a week. Difficult, at this point, not at all, I feel better, don't test, have numbers in the normal range, and don't feel left out when others are eating that pie and ice cream.
Crestor was definitiely worth a try because a small dose can often lower LDL cholesterol without as much side effect on muscle. Non-statin ezetimibe can lower LDL cholesterol, especially in patients who absorb a lot of cholesterol from the intestinal track. You might also see if your doctor has some advice on this important question.
I was taking lovastatin and I stopped taking it because my Cholesterol was too low. I also noticed that while I was taking it my memory was terrible. I couldn't recall simple words. Since getting off of the medicine my speech has cleared.
There is no way on this green earth you could get me to take any kind of statin ever again. I'm the one in thousands that has a bad reaction to it. I seem to have problems with memory, had to have my gall bladder removed due to rare cholesterol crystals (caused by the statins), went through 5 yrs. of emotional roller-coastering starting with attempted suicide...no, no....no statins for me. Look me up in poison control....
I'll stick with Zetia, Fish Oil, non-flush niacin, oatmeal, smart balance and diet to lower my cholesterol. Having a trifecta of diabetes, high cholesterol and hbp makes it hard to find foods to eat at times, but I manage. My cholesterol is currently doing pretty well, total is 200. Triglycerides are a tad higher than I'd like, but I know they will come down again.
I'm more concerned with controlling the diabetes at this point and working on that as hard as I can. Numbers finally back down in the 100 range, but a tad more tweaking by my doctor I think.
I'm not sure this answered your question, by the time I got down here, I was panic stricken at the thought of taking a statin again I may have digressed.
If you control your blood sugar by eliminating animal protein including dairy and eggs along with fats and oils (and of course refined foods) your A1c will come down and so will your cholesterol. You won't need statins. Especially those people for whom statins cause serious side effects. I see so many on this group who persist with a low carb diet but report taking more and more meds and having to add insulin, victoza etc and whose cholesterol seems to be high.
I don't understand the post Dr. can someone explain because take simvastin 10 mg for my cholesterol the Dr. has me on, will that affect my heart as time goes on I'm 37 now soon I'll be 38 this Saturday should I be worrying
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.